Army Personnel at Increased Migraine Risk

by VR Sreeraman on  August 29, 2008 at 12:51 PM Research News   - G J E 4
 Army Personnel at Increased Migraine Risk
Migraine headaches are very common among U.S. military personnel, yet the condition is frequently underdiagnosed, show two new studies.

The studies, which will be published in Headache, examined the incidence among soldiers within 10 days of returning from a 1-year combat tour in Iraq , as well as U.S. Army officer trainees.

The U.S. active-duty military population is composed chiefly of young adults, which is the age group at highest risk for migraine. However, the reported rates are higher than those of similar age and gender in the general U.S. population.

The findings show that 19 percent of soldiers returning from Iraq screened positive for migraine and an additional 17 percent screened positive for possible migraine.

Soldiers with a positive migraine screen suffered a mean average of 3.1 headache days per month, headache durations of 5.2 hours and 2.4 impaired duty days per month due to headache.

Soldiers with migraine contacted 3 months after returning from Iraq had a mean of 5.3 headache days per month.

Eighteen percent of U.S. Army officer trainees experienced migraine headaches over a 1-year period (13.9 percent for males, 31.4 percent for females) and, of those, 50 percent experienced migraines during a 5-week period of intensive military training. Migraine headaches were found to significantly impede training in 4 percent of all cadets during this time.

Seventy six percent of cadets who screened positive for migraine had never been diagnosed.

Military personnel are likely to encounter numerous physiological and psychological factors that are known to precipitate migraine attacks and exacerbate migraine disorder.

he factors include disrupted sleep and meal patterns, fatigue, psychological stress, emotional strain, heat, noise and other environmental exposures.

The effects of migraine have specific consequences for military personnel in that migraine can impair their ability to function and may result in soldiers being non-deployable or discharged from military service.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All